Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Stroke

Small vessel disease

01/12/2007

Question:

I have a 78 year old mother who experienced a stoke in June of 2006 that caused considerable left side paralysis with some of her left side motor function returning, followed by a second stroke of small vessel disease that has affected right side of the brain, my mother now looks to the right a great deal and says that she sees people the we cannot see, she is not confused,nor is she frightened by their presence. she doesn`t like to offer too much info on this because she thinks people will think she is hallucinating, and she is very lucid, ever heard of such an issue, could something have happened to her that controls something in her peripheral optic area, just looking for some explanation, it really does not seem to fit sundown syndrome. My mother has hypertension and diabetes.

Answer:

Two things:

1) She probably has right gaze preference because her last stroke was on the right brain. The right brain moves the eyes to the left. The left brain moves the eyes to the right. However,  she has damage in the right brain because of her last stroke. Her left brain is intact so it moves the eyes to the right without resistance from the right brain.

2) It is unclear why she is having visual hallucination. There is a syndrome called Anton's syndrome that is caused by stroke in bilateral occipital areas. The occipital area in the brain is responsible for vision. So when patient's has stroke in both occipital areas they become blind. However, they do not recognize that they are blind and they claim that they can see but in reality they are blind. This is called Anton's syndrome. Less likely your Mom has Anton's syndrome because she is seeing things that you do not see. This is called visual hallucination. One possibility is seizures. Stroke is the most common cause of seizures in the elderly population. Visual hallucination can be a manifestation of occipital area seizure. She definitely needs EEG to assess for seizures. Few medications can cause visual hallucinations especially in the elderly. So, this needs to be addressed.

Hope the above helps.

For more information:

Go to the Stroke health topic, where you can:

Response by:

Yousef  Mohammad, MD, MSc Yousef Mohammad, MD, MSc
Assistant Professor
Director, Stroke Fellowship Program
College of Medicine
The Ohio State University